- Meeting abstract
- Open Access
Parkinson disease and Neuroleptic withdrawal
Annals of General Psychiatry volume 9, Article number: S223 (2010)
Abrupt cessation of most psychiatric drugs leads to varying withdrawal symptoms. Although Clozapine withdrawal symptoms are well documented, this case presentation addresses issues pertaining to the severity of the withdrawals and the similarities to Neuroleptic Malignant Syndrome (NMS). This patient who was only on 100mg of Clozapine required ventilation in Intensive care unit. Neurologist found no causative factor but treated the patient symptomatically to recovery. Family history however revealed that both the patient's parents suffered from severe Parkinson disease. This case presentation discusses the association between NMS like symptoms and neuroleptic withdrawal syndrome in patients with a family history of Parkinson disease.
Materials and methods
Patient with a strong family history of Parkinson disease are at a greater risk of developing NMS like symptoms when Clozapine is abruptly withdrawn.
Clozapine and other medications with strong anticholinergic properties should never be abruptly stopped. This fact should be even more important if a patient has a family history of Parkinson disease.
About this article
Cite this article
Jambunathan, S., Gil, J., Koh, O.H. et al. Parkinson disease and Neuroleptic withdrawal. Ann Gen Psychiatry 9, S223 (2010). https://doi.org/10.1186/1744-859X-9-S1-S223
- Public Health
- Intensive Care Unit
- Family History
- Great Risk